Georgia, 2024

Hail in Georgia, March 27, 2024

March 27, 2024 · NWS JAX · 2 events in 1 county or zone

A couple waves of strong to severe storms moved across the region ahead of a cold front under passing short wave troughs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A couple waves of strong to severe storms moved across the region ahead of a cold front under passing short wave troughs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 27, 7:15 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 27, 7:15 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
815 PM EDT Wed Mar 27 2024

...New UPDATE...

.UPDATE...
Issued at 815 PM EDT Wed Mar 27 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Current look at radar shows a couple thunderstorms moving across
inland southeast Georgia, with scattered showers and embedded
thunderstorms moving into northeast Florida off the Gulf of
Mexico. There will still be some concern of stronger thunderstorm
development over the next couple of hours, with gusty winds and
small hail being the primary threats. The cold front will continue
to sink southeastward overnight, a threat of nocturnal isolated
thunderstorms will continue across SE GA and NE FL after midnight.

&&

.NEAR TERM...
Issued at 157 PM EDT Wed Mar 27 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

The slow moving front extends from the NE Gulf of Mexico to
roughly just north of the Altamaha to the Carolinas. Ahead of
this slow moving feature SSE winds are prevailing with H8
southwesterly transport winds of 20-25 knots bringing in ample
Gulf moisture into the region. Another round of showers and
storms have developed and are moving into the I-75 corridor this
mid afternoon and is expected to spread from southwest to
northeast through the evening. At this time, a secondary SWLY low
level jet max of 25 to 30 knots is expected to move through the
region. Will have to watch were the breaks in cloud cover occurs
to realize further destabilization of the lower atmosphere. In the
upper levels, series of weak disturbances will swing through the
SWLY flow which will allow the potential for some limited
strong to marginally severe storms to occur across NE FL. The main
impacts with the limited convection will be the potential for some
storms to contain heavy rain, small hail, and gust winds of 40 to
60 mph, where SPC has most of the region in a marginal risk of
severe weather. Some storms may train over the same areas with
forecasted total accummulated rainfall of 1 to 2 inches with locally
3 inches particularly across the Suwannee Valley and SE GA. WPC has
much of the region in slight chance for excessive rainfall through
tonight. With antecedent ground conditions more saturated from previous
rainfall across interior  SE GA and northern Suwannee Valley will
continue the flood watch for this region this evening. The aforementioned
front will press into and through the region during the late nocturnal,
pre-dawn and very early daylight hours with the 3rd round of showers
and thunderstorms anticipated overnight ahead and along the frontal
passage.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 157 PM EDT Wed Mar 27 2024

Front will slowly clear the area to the east Thursday morning.
Much of the convection associated with this feature should be
offshore by late morning. High pressure will build from the west
through the afternoon, with cloud cover decreasing from west to
east. Temperatures will be a little cooler than normal, due to
cool advection behind the front, and the cloudy start to the day.

The center of the high pressure ridge will settle overhead on
Friday, then become centered more to the south southeast on
Saturday. Clear to mainly clear skies expected for Thursday night
through Saturday.

Temperatures will trend a little below normal Thursday night
through Friday night. As the center of the high moves more toward
the southeast on Saturday, the flow over the area will become
more from the southwest. This flow will help temperatures moderate
back above seasonal levels.

&&

.LONG TERM...
(Saturday night through next Wednesday)
Issued at 157 PM EDT Wed Mar 27 2024

High pressure will remain centered to the southeast through Tuesday,
with ridge extending northwest across forecast area.

Current model timing would bring a cold front east into inland
counties Tuesday night, then move it across forecast area during the
day Wednesday.

This forecast period will remain dry until the cold front arrives on
Wednesday, bringing chances for showers and storms. A gradual
increase in cloud cover is forecast this period. Temperatures will
be above normal for this period. The warmest day will be on Tuesday,
with an increasing southwest flow ahead of front. Highs in the mid
80s will be common Tuesday, but could see a few locations reach
upper 80s to maybe even 90 over east half of NE FL.

&&

.AVIATION...
(00Z TAFS)
Issued at 737 PM EDT Wed Mar 27 2024

A break in SHRA and TSRA currently occurring at area terminals
will come to an end over the next 1 to 3 hours as more activity
starts to fill in from the southwest. Expecting most convection to
remain SHRA, though confidence is still high enough to include
TSRA overnight at all sites in TEMPO groups. However, confidence
is not very high with respect to magnitude and timing of impacts,
and therefore adjustments to these TEMPOs will be likely
throughout the night. Lower ceilings are also expected to fill in
overnight, with all terminals expected to reach IFR levels.

Winds shift towards the northwest to north Thursday Morning while
also increasing in speed at all terminals with gusts approaching
30 knots at times. IFR conditions are expected to be dominant into
the morning hours before gradually improving by Thursday
Afternoon.

&&

.MARINE...
Issued at 157 PM EDT Wed Mar 27 2024

Elevated seas will continue through Thursday  with Small Craft
Advisory level seas of 5-7 feet persisting offshore. Small Craft
should Exercise Caution if venturing into the near shore waters
through tonight, where seas of 4-6 feet are expected. Otherwise, a
slow moving cold front will approach our local waters this evening.
A wave of low pressure will develop along this front tonight, with
this feature strengthening as it accelerates northeastward off the
Carolina coast on Thursday. A second round of showers and thunderstorms
will overspread our marine waters as the afternoon progresses, with
a few strong to isolated severe thunderstorms possible over our
local waters later this afternoon through this evening. Stronger
activity will be capable of producing strong wind gusts, hail, and
frequent lightning strikes.

Waves of downpours and embedded thunderstorms will continue along
this slow moving front overnight through Thursday morning,
followed by a surge of northwesterly winds late morning through
afternoon Thursday  following the passage of the front. Winds may
briefly reach Small Craft Advisory levels on Thursday afternoon
for the offshore waters before shifting to northerly while
gradually diminishing on Thursday night and Friday. High pressure
will then build directly over our waters on Friday evening before
shifting southward this weekend, allowing for prevailing south-
southwesterly winds.

Rip Currents: A long period east-northeasterly swell will combine
with elevated seas to create a high risk of rip currents at all
area beaches through the evening. Breakers of 4 to 6 feet at the
northeast FL beaches will be slow to subside on Thursday, and
another day of high risk conditions is expected. Breakers of 3-5
feet this evening at the southeast GA beaches will subside to 2-4
feet on Thursday, resulting in a high-end moderate risk.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  57  70  44  71 /  90  10   0   0
SSI  60  69  50  67 / 100  30   0   0
JAX  60  72  48  71 /  90  30   0   0
SGJ  62  74  53  70 /  80  40   0   0
GNV  61  75  48  75 /  80  10   0   0
OCF  63  76  49  75 /  80  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 5 AM EDT Thursday for FLZ021-120-220-322-522.

     High Rip Current Risk until 5 AM EDT Thursday for FLZ124-125-133-
     138.

GA...Flood Watch until 5 AM EDT Thursday for GAZ132-134>136-149-151-
     152-162-163-250-350-364.

     High Rip Current Risk until 5 AM EDT Thursday for GAZ154-166.

AM...Small Craft Advisory until 6 AM EDT Thursday for AMZ470-472-474.

&&

In the hours before

Special weather statement, Mar 27, 7:43 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
843 PM EDT Wed Mar 27 2024

FLZ021-120-322-422-522-280115-
Southeastern Columbia FL-Eastern Hamilton FL-
Southwestern Columbia FL-Northern Columbia FL-Suwannee FL-
843 PM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUWANNEE...WEST
CENTRAL COLUMBIA AND SOUTHERN HAMILTON COUNTIES THROUGH 915 PM EDT...

At 842 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mcalpin, or 10 miles east of Mayo, moving northeast at 55 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake City, White Springs, Wellborn, Five Points, Watertown, Winfield,
Suwannee Valley, Obrien, Mcalpin, and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3034 8285 3034 8283 3036 8283 3031 8266
      3016 8254 3001 8299 3006 8304 3007 8307
      3008 8307 3009 8311 3011 8312 3010 8313
      3010 8314
TIME...MOT...LOC 0042Z 238DEG 49KT 3011 8302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Mar 27, 8:18 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
918 PM EDT Wed Mar 27 2024

FLZ021-120-220-280145-
Western Hamilton FL-Eastern Hamilton FL-Suwannee FL-
918 PM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SUWANNEE AND
SOUTHEASTERN HAMILTON COUNTIES THROUGH 945 PM EDT...

At 918 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 9 miles north of Mayo, moving northeast at 60 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Live Oak, White Springs, Suwannee Springs, Dowling Park, Luraville,
Newburn, and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3026 8325 3026 8324 3028 8323 3048 8288
      3035 8273 3032 8278 3032 8280 3028 8280
      3010 8314 3011 8316 3009 8318 3010 8319
      3010 8321 3012 8323 3017 8323 3018 8325
      3023 8324 3023 8325 3025 8324
TIME...MOT...LOC 0118Z 235DEG 52KT 3019 8321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Mar 27, 8:44 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
944 PM EDT Wed Mar 27 2024

FLZ021-120-220-GAZ162-163-280215-
Western Hamilton FL-Eastern Hamilton FL-Suwannee FL-Clinch GA-
Echols GA-
944 PM EDT Wed Mar 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL SUWANNEE...
HAMILTON...ECHOLS AND CENTRAL CLINCH COUNTIES THROUGH 1015 PM EDT...

At 943 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near Jasper, moving northeast at 50 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, Jennings, Fargo, Suwannee Springs, Statenville, Needmore, and
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3097 8281 3073 8253 3063 8261 3060 8270
      3056 8273 3052 8273 3030 8299 3052 8320
      3071 8307
TIME...MOT...LOC 0143Z 229DEG 46KT 3049 8298

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Mar 27, 9:16 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1016 PM EDT Wed Mar 27 2024

GAZ163-250-350-364-280245-
Clinch GA-Western Charlton GA-Northern Ware GA-Southern Ware GA-
1016 PM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WARE...NORTHEASTERN
CLINCH AND NORTHWESTERN CHARLTON COUNTIES THROUGH 1045 PM EDT...

At 1016 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Homerville, moving northeast at 60 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 8254 3084 8279 3119 8256 3106 8221
TIME...MOT...LOC 0216Z 224DEG 51KT 3089 8262

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PK
Special weather statement, Mar 27, 9:47 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1047 PM EDT Wed Mar 27 2024

GAZ132-149-163-250-280315-
Atkinson GA-Clinch GA-Coffee GA-Northern Ware GA-
1047 PM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL COFFEE...EASTERN
ATKINSON...NORTHWESTERN WARE AND NORTHWESTERN CLINCH COUNTIES THROUGH
1115 PM EDT...

At 1047 PM EDT, Doppler radar was tracking a strong thunderstorm near
Du Pont, or 8 miles east of Lakeland, moving northeast at 60 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Homerville, Pearson, Du Pont, Cogdell, Millwood, and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3144 8280 3122 8245 3090 8292 3095 8297
      3118 8297 3119 8298
TIME...MOT...LOC 0247Z 223DEG 53KT 3105 8293

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PK
Special weather statement, Mar 27, 10:01 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
1101 PM EDT Wed Mar 27 2024

GAZ132-134-149-151-163-250-280330-
Pierce GA-Bacon GA-Atkinson GA-Clinch GA-Coffee GA-Northern Ware GA-
1101 PM EDT Wed Mar 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COFFEE...WEST
CENTRAL PIERCE...ATKINSON...NORTHWESTERN WARE...SOUTHWESTERN BACON
AND NORTH CENTRAL CLINCH COUNTIES THROUGH 1130 PM EDT...

At 1101 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving northeast at 65 mph.

HAZARD...Wind gusts around 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Douglas, Pearson, Nicholls, Cogdell, Dixie Union, Millwood, Axson,
and Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 8281 3120 8299 3160 8280 3139 8236
TIME...MOT...LOC 0301Z 223DEG 55KT 3124 8283

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PK

The radar

The Moody AFB radar (KVAX), 44 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Atkinson

When
March 27, 10:02 PM EST
Where
Atkinson County, 3.28 mi SSE of Pearson
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.260, -82.840

The public shared an image via social media of nickel size hail near Pearson. The time of the report was based on radar.

Hail, Atkinson

When
March 27, 10:07 PM EST
Where
Atkinson County, 4.36 mi ENE of Pearson
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.320, -82.800

The public reported nickel size hail near Pearson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164272, 1164273.